Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 65, NWS Melbourne, FL

July 21, 2019Orange County, Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 21, 2019, 3:15 PM EDT for Orange County, Seminole County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2019, 3:15 PM EDT (19:15 UTC)
Expired
Jul 21, 2019, 3:45 PM EDT
In force
30 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Orange County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 89 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2019-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2019-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1889 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WUUS52 KMLB 211915
SVRMLB
FLC095-117-211945-
/O.NEW.KMLB.SV.W.0065.190721T1915Z-190721T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
315 PM EDT Sun Jul 21 2019

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Seminole County in east central Florida...
  West central Orange County in east central Florida...

* Until 345 PM EDT.

* At 315 PM EDT, a severe thunderstorm was located over College Park,
  moving northwest at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Orlando, Apopka, Altamonte Springs, Winter Park and Casselberry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2854 8129 2853 8141 2866 8155 2871 8134
TIME...MOT...LOC 1915Z 149DEG 8KT 2857 8138 

HAIL...<.75IN
WIND...60MPH
 
$$

Combs
2 follow-up statements
372 
WWUS52 KMLB 211921
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
321 PM EDT Sun Jul 21 2019

FLC095-117-211945-
/O.CON.KMLB.SV.W.0065.000000T0000Z-190721T1945Z/
Seminole FL-Orange FL-
321 PM EDT Sun Jul 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHWESTERN SEMINOLE AND WEST CENTRAL ORANGE COUNTIES...

At 321 PM EDT, a severe thunderstorm was located over College Park,
moving northwest at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Orlando, Apopka, Altamonte Springs, Winter Park and Casselberry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2857 8134 2855 8143 2866 8155 2871 8134
TIME...MOT...LOC 1921Z 149DEG 8KT 2858 8139 

HAIL...<.75IN
WIND...60MPH
 
$$

Combs
159 
WWUS52 KMLB 211932
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
332 PM EDT Sun Jul 21 2019

FLC095-117-211945-
/O.CON.KMLB.SV.W.0065.000000T0000Z-190721T1945Z/
Seminole FL-Orange FL-
332 PM EDT Sun Jul 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR WESTERN SEMINOLE AND WEST CENTRAL ORANGE COUNTIES...

At 331 PM EDT, a severe thunderstorm was located near Pine Hills,
moving northwest at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Apopka, Altamonte Springs, Lockhart, Pine Hills and Forest City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2861 8142 2859 8147 2866 8155 2868 8145
TIME...MOT...LOC 1931Z 113DEG 12KT 2862 8150 

HAIL...<.75IN
WIND...60MPH
 
$$

Combs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:40 AM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 21, 10:40 AM EDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1040 AM EDT Sun Jul 21 2019

.DISCUSSION...
Hi res VIS sat imagery showed mostly sunny conditions early this
morning. Strong heating and a light wind flow has allowed the east
coast sea breeze to form along the coast and is already at I 95 from
Brevard down to Martin county. Isolated showers are developing along
the sea breeze and these will increase in coverage and grow into
lightning storms through the afternoon as they propagate inland.

Morning Cape sounding shows support for strong storms this afternoon
over the interior. Mid level lapse rates of 6C/km combined with 500
mb temps near -9C will promote small hail, wind gusts near 50 mph
especially where boundary collisions occur to help juice the
updrafts. Storm motion will be a little faster today, toward the
west and northwest but heavy rainfall will still produce nuisance
flooding especially in urbanized and low lying areas.  Convection
should pile up on the west side of the peninsula late in the day but
lingering showers and isolated storms should continue over our
interior counties into the evening.

Temps in the low to mid 90s will lead to heat indices in the 101-105
range during peak afternoon heating.

&&

.AVIATION...
Scattered SHRA/TSRA will develop just inland from the coastal
terminals thru 17Z and propagate inland with the sea breeze. Will
continue with VCTS at DAB/MLB/VRB/FPR/SUA. Higher storm coverage
over the interior requires TEMPO for MVFR conds in TSRA at
MCO/SFB/LEE between 19Z-22Z already denoted in those TAFs. Gusty
winds 35-40 knots possible at or near those interior terminals.

&&

.MARINE...
No significant changes to current coastal waters forecast.
Today-Tonight...Continuation of favorable open water conditions with
ridge axis in proximity to the waters. SE winds 5-10 kts with seas
around 2 ft. Winds and seas locally higher near brief storms. A chc
of showers/storms mainly south of Cape Canaveral this morning,
tapering off nearshore through the afternoon. Overnight storms
possible mainly over the Gulf Stream waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  92  74  90  75 /  30  20  30  20
MCO  93  74  92  75 /  50  20  50  20
MLB  90  76  89  77 /  40  10  40  20
VRB  90  73  90  74 /  40  20  40  30
LEE  93  75  93  75 /  50  20  60  20
SFB  95  75  93  75 /  50  20  40  20
ORL  94  76  92  75 /  50  20  50  20
FPR  90  73  90  75 /  40  20  40  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Kelly/Glitto
Hazardous weather outlook, Jul 21, 11:05 AM EDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1105 AM EDT Sun Jul 21 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-220000-
Flagler Beach to Jupiter Inlet out to 60 nm-Volusia-Lake-Orange-
Seminole-Brevard-Osceola-Indian River-Okeechobee-St. Lucie-Martin-
1105 AM EDT Sun Jul 21 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated lightning storms have formed just inland from the Treasure
coast along the east coast sea breeze late this morning. Storm
coverage will increase this afternoon as the east coast sea breeze
pushes to the interior. Conditions are favorable for strong storms
to develop especially those resulting from boundary collisions.
Primary threats from storms will be frequent lightning strikes,
gusty winds up to 50 mph, coin sized hail and heavy rainfall. Storm
motion will be toward the Northwest at 10 to 15 mph.

If threatening weather approaches, seek shelter in an enclosed
building. Picnic shelters and porches may keep you dry but are not
safe from the dangers of lightning.

.FLOOD IMPACT...
Some locations receiving locally heavy rains from mid to late
afternoon will experience nuisance flooding in low spots and
along roadways.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms will push Northwest across inland lakes
this afternoon, capable of producing dangerous lightning strikes and
wind gusts of 35 to 45 knots. Mariners should use caution and seek
safe harbor when storms approach.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Scattered lightning storms are expected along the sea breeze each
afternoon this week. Primary threats will be gusty winds and
frequent lightning strikes. Storm coverage is expected to increase,
especially from Tuesday through midweek as a tropical wave
approaches the peninsula from the Bahamas.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected this afternoon and tonight.

Kelly/Pendergrast

In the hours before

Special weather statement, Jul 21, 2:27 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Melbourne FL
227 PM EDT Sun Jul 21 2019

FLZ045-053-211930-
Osceola FL-Orange FL-
227 PM EDT Sun Jul 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 330 PM EDT...

At 224 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from near Poinciana to
near Osceola Heritage Park. Movement was northwest at 5 to 10 mph.
Additional strong storms are expected to form across northwestern
Osceola county into southwestern Orange county where several outflow
boundaries will come together.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Orlando, Kissimmee, Ocoee, Winter Garden and Windermere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2850 8134 2808 8134 2809 8145 2814 8146
      2814 8152 2820 8152 2826 8156 2826 8166
      2854 8166
TIME...MOT...LOC 1824Z 114DEG 6KT 2810 8140 2827 8139

Combs
Special weather statement, Jul 21, 3:12 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
312 PM EDT Sun Jul 21 2019

FLZ045-046-212000-
Orange FL-Seminole FL-
312 PM EDT Sun Jul 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEMINOLE AND
NORTHWESTERN ORANGE COUNTIES UNTIL 400 PM EDT...

At 311 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ocoee to Wekiwa Springs State Park. Movement
was northwest at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Orlando, Apopka, Altamonte Springs, Ocoee and Winter Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2857 8166 2859 8165 2859 8166 2864 8166
      2878 8165 2879 8152 2878 8141 2867 8127
      2861 8118 2850 8130 2853 8166
TIME...MOT...LOC 1911Z 127DEG 12KT 2855 8152 2874 8146

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:27 PM EDTSpecial Weather StatementMLBOrange63 min
Jul 21, 3:12 PM EDTSpecial Weather StatementMLBOrange48 min
Jul 21, 3:37 PM EDTSevere Thunderstorm WarningMLBLake, Orange38 min
Jul 21, 3:58 PM EDTSpecial Weather StatementMLBLake62 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.